Gwen is a nurse, 3 years out of nursing school, working in a cardiac intensive care unit taking care of 68 year old female patient who had suffered a large heart attack.
Nurse is caring for a 68 year old female in the Cardiac Care Unit following a myocardial infarction. Patient is stable.
Nurse is drawing prescribed anti-hypertension medication and in light conversation with nearby staff.

What do you think is going on with this patient?
(everyone to answer)

Initial Assessment ( ~3 min)

Almost immediately after drug administration ...

patient becomes lethargic, pale, and hypotensive.

Share what you are most concerned about.
(everyone to answer)

Review Assessment ( ~3 min)

Nurse realizes that she had accidentally double dosed patient on anti-hypertension medication.

Response Team Called ....
Summary:

Patient critical for 4 hours, survives and is discharged after 6 days.

Gwen becomes a strong patient safety advocate and helps establish multiple initiatives including safe medication administration at her facility
What can our team learn from this case to improve the care in a similar situation?
Team Discussion (~5 min)
What systems do we have in place to prevent this?
(every team member to answer)
What system issues might have contributed to this outcome?
(every team member to answer)
Systems Discussion (~5 min)
Issues:
- improper dosage of medication
- distracted staff
- protocols for safe administration of drugs
previous arrowprevious arrow
next arrownext arrow
Slider